Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 169, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 22, 2017, 9:51 PM CDT for Johnson County, Wyandotte County, Kansas; Jackson County, Missouri. It was in force for 39 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 9:51 PM CDT (02:51 UTC)
- Expired
- Jul 22, 2017, 10:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Johnson County, KS, Wyandotte County, KS, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 40 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 9:55 PM CDT | TSTM WND DMG | 1 Wsw Prairie Village, KS | DELAYED REPORT...TREE FELL ON A HOUSE. |
| Jul 22, 9:55 PM CDT | TSTM WND DMG | 2 Wnw Shawnee, KS | DELAYED REPORT...TREE FELL ON A CAR AT 55TH AND QUIVIRA DR. IN KANSAS |
| Jul 22, 9:56 PM CDT | TSTM WND GST 70 | 1 S Merriam, KS | |
| Jul 22, 10:05 PM CDT | TSTM WND DMG | 2 Ne Lenexa, KS | TWO TREES SNAPPED AT THE BASE. ONE WAS ABOUT 14-16 INCHES IN DIAMETER, THE OTHER ABOUT 12-14 INCHES IN DIAMETER. ONE TREE WAS BLOCKING THE ROAD BUT HAS BEEN CLEARED. |
| Jul 22, 10:05 PM CDT | TSTM WND GST 70 | 2 Ne Lenexa, KS | |
| Jul 22, 10:05 PM CDT | TSTM WND GST 80 | Lenexa, KS | ESTIMATED WIND SPEED BASED ON DAMAGE SEEN THE MORNING AFTER THE EVENT. |
| Jul 22, 10:15 PM CDT | TSTM WND GST 65 | Mission, KS | 60 TO 70 MPH WINDS |
| Jul 22, 10:15 PM CDT | HAIL 0.25 | Mission, KS | NICKEL TO QUARTER SIZE HAIL |
| Jul 22, 10:15 PM CDT | HAIL 1 | Mission, KS | NICKEL TO QUARTER SIZE HAIL |
| Jul 22, 10:23 PM CDT | TSTM WND GST 58 | 4 Ssw Kansas City, MO | |
| Jul 22, 10:25 PM CDT | TSTM WND DMG | 3 Nw Independence, MO | DELAYED REPORT...MULTIPLE TREES FELL IN THIS AREA. AT LEAST ONE TREE FELL ON A POWER LINE, KNOCKING OUT POWER. |
| Jul 22, 10:25 PM CDT | TSTM WND DMG | 3 S Kansas City, MO | LARGE TREE LIMBS SNAPPED ALONG GILLHAM ROAD AND ON THE UMKC CAMPUS |
| Jul 22, 10:27 PM CDT | TSTM WND GST 65 | Independence, MO | TREE LIMBS DOWN THE SIZE OF CARS |
| Jul 22, 10:30 PM CDT | TSTM WND DMG | 2 S Kansas City Kansas, KS | LARGE TREES BLOCKING STREETS |
| Jul 22, 10:40 PM CDT | TSTM WND DMG | 5 S Kansas City, MO | NUMEROUS TREES AND LARGE LIMBS DOWN ACROSS THE COUNTRY CLUB PLAZA AND WARD PARKWAY AREAS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3578 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 11.5
The text
As transmitted.
422
WUUS53 KEAX 230251
SVREAX
KSC091-209-MOC095-230330-
/O.NEW.KEAX.SV.W.0169.170723T0251Z-170723T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
951 PM CDT SAT JUL 22 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Central Wyandotte County in northeastern Kansas...
Northeastern Johnson County in east central Kansas...
Southwestern Jackson County in west central Missouri...
* Until 1030 PM CDT
* At 951 PM CDT, a severe thunderstorm was located over Lenexa,
moving east at 40 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Lenexa, Leawood, Raytown, Grandview, Prairie Village,
Merriam, Mission, Bonner Springs, Edwardsville, North Kansas City,
Fairway, Mission Hills, Sugar Creek and Westwood.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 15.
Interstate 70 in Kansas between mile markers 417 and 423.
Interstate 35 in Missouri between mile markers 0 and 4.
Interstate 35 in Kansas between mile markers 216 and 235.
Interstate 635 between mile markers 0 and 5.
Interstate 470 between mile markers 0 and 16.
Interstate 435 between mile markers 0 and 10, and between mile
markers 57 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 9460 3914 9459 3911 9461 3911 9459
3914 9454 3913 9447 3912 9446 3913 9444
3913 9435 3892 9435 3885 9490 3905 9491
TIME...MOT...LOC 0251Z 250DEG 35KT 3898 9472
HAIL...0.75IN
WIND...70MPH
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:43 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 22, 6:43 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Sat Jul 22 2017
.Discussion...
Issued at 345 PM CDT SAT JUL 22 2017
I'd like to say this is the last day of hot weather, but since it's
summer I'll limit the opening line here to...it's the last day of
obnoxiously high heat index values --around 110-- for a day or two.
Forecast remains on track for today and tonight with a surface front
starting to push south across the forecast area this afternoon.
Currently, the front is roughly along a line from just south of St
Joseph east northeast to near Kirksville. Visible satellite imagery
backs this up as cumulus clouds are noted developing along the
leading edge of the front, though their flat nature at the moment
indicates that the CAP aloft, noted on the morning TOP upper air
sounding, is currently holding. However, visible satellite imagery
also shows a nice cumulus field bubbling up across western Oklahoma
into south central Kansas, ahead of the dry line. Thoughts are that
as the front moves south, it will run into the moisture axis across
south central Kansas, and that is likely where convection will begin
along the front this afternoon. Given the lack of notable surface
convergence along the front is eastern Kansas and northern Missouri,
thoughts are that storms will start to our west this afternoon and
then slowly shift east. All this will be occurring in an environment
with CAPE values over 4000 J/KG and little shear, thus while storms
likely will start off pulsing up and be rather strong, though
widespread, or abundant, severe weather is not expected as the
storms will likely collapse, with the outflow helping generate new
storms. As a result, expect locally strong and gusty winds to the
primary hazard beyond the lightning and torrential rain that will
accompany these storms. Current hi-res model timing has the storms
developing in the not to distant future, around 4 to 5 PM this
evening, shifting east into our forecast area around 6 PM, with the
general trend seeing the storms slowly shifting from west to east
along, and maybe, just behind the front as the front continues to
settle south.
Sunday into the beginning of the work week...convection may
lingering into the post sunrise hour along and south of the Missouri
River, but the chances of that are slim as the front should be
across southern Missouri, putting the focus for activity south of
our area of concern. OTherwise for Sunday, temperatures, and more
importantly dew points, will be a little lower; not a lot, just a
little. But, after the past week of high heat index values any
relief is welcome. Expect temperatures to still be ranging in the
low 90s with heat index values around 100 for areas south of highway
36. Temperatures will continua there slight downward trend going
into Monday, but currently it starting to look like the seasonal
temperatures, in the upper half of the 80s, that where expected for
Monday and Tuesday wont stick around long as high by Tuesday likely
get back into the 90s across much of the region. Additionally, looks
like the chances for storms in the forecast are now shifting towards
the end of the work week as the ridge quickly moves back in to
dominate our local weather.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 641 PM CDT SAT JUL 22 2017
VFR conditions are expected for the forecast period; however,
there is the potential for storms this evening across the area.
Storms have already developed and are expected to continue to
develop along the cold front, which extends from near Kirksville,
southwest over the KC Metro area. Storms will be scattered in
nature and will eventually move to the southeast with the front
through the overnight hours. Right now, storms and the front
should be south and east of a line from MKC to Moberly around
midnight. Near dawn, the front and precipitation should be south
of the forecast area. The rest of the forecast period should be
dry with winds veering to the west in the afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 8 PM CDT this evening for KSZ025-
057-060-102>105.
MO...Excessive Heat Warning until 8 PM CDT this evening for
MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Cutter
Aviation...GranaHazardous weather outlook, Jul 22, 3:30 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 330 PM CDT Sat Jul 22 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-232030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 330 PM CDT Sat Jul 22 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning remains in effect for the entire area through this evening. Highs will be in the upper 90s with heat index values between 108 and 112 this afternoon. Isolated to scattered thunderstorms are expected this evening and overnight, particularly near and south of I-70. A few storms could produce gusty winds and locally heavy rain. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 22, 5:22 PM CDT, 4 hours 29 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 522 PM CDT SAT JUL 22 2017 MOZ006-007-016-222245- Putnam MO-Mercer MO-Sullivan MO- 522 PM CDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MERCER... NORTHWESTERN SULLIVAN AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 545 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles east of Princeton, or 15 miles northwest of Milan, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Newtown, Pollock and Harris. LAT...LON 4028 9350 4045 9348 4047 9303 4026 9313 TIME...MOT...LOC 2221Z 281DEG 17KT 4036 9334 Blair
Local storm report, Jul 22, 9:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM HAIL LEE'S SUMMIT 38.91N 94.38W
07/22/2017 E0.75 INCH JACKSON MO PUBLIC
SOUTHSIDE OF LEES SUMMIT
&&
32Local storm report, Jul 22, 9:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM HAIL 1 SE LEES SUMMIT 38.90N 94.37W
07/22/2017 E0.75 INCH JACKSON MO PUBLIC
&&
SGRANALocal storm report, Jul 22, 9:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM TSTM WND GST 5 S LEE'S SUMMIT 38.84N 94.38W
07/22/2017 E60 MPH JACKSON MO NWS EMPLOYEE
OFF-DUTY NWS STAFF
&&
32The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:34 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 26 min |
| Jul 22, 9:44 PM CDT | Areal Flood Advisory | EAX | Johnson | 4 hr |
| Jul 22, 10:23 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami, Wyandotte | 52 min |
| Jul 22, 11:02 PM CDT | Areal Flood Advisory | EAX | Johnson, Wyandotte | 4 hr |
| Jul 22, 11:23 PM CDT | River Flood Warning | EAX | Johnson | 27 hr |
| Jul 22, 11:31 PM CDT | River Flood Warning | EAX | Johnson | 29 hr |
| Jul 22, 9:10 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 35 min |
| Jul 22, 9:45 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 45 min |
| Jul 22, 10:54 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Johnson, Lafayette, Pettis, Ray, Saline | 51 min |
| Jul 22, 11:37 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Cooper, Johnson, Lafayette, Pettis, Saline | 53 min |
| Jul 23, 12:12 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Cooper, Howard, Randolph, Saline | 78 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.